Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 247, NWS Des Moines, IA

June 17, 2001Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2001, 4:55 PM CDT for Taylor County, Iowa. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 17, 2001, 4:55 PM CDT (21:55 UTC)
Expired
Jun 17, 2001, 5:35 PM CDT
In force
40 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Taylor County, IA

The radar

The Des Moines radar (KDMX), 137 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:10 PM CDTHail 1New Market, IA
Jun 17, 5:22 PM CDTHail 1.5New Market, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1007 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

911 
WUUS53 KDMX 172155
SVRDSM
IAC173-172235-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT SUN JUN 17 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAYLOR COUNTY IN SOUTHWEST IOWA

* UNTIL 535 PM CDT

* AT 452 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 16 MILES WEST OF BEDFORD...OR ABOUT 57 MILES
  SOUTHEAST OF COUNCIL BLUFFS...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
   NEAR NEW MARKET 505 PM
   NEAR BEDFORD AROUND 515 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

SEEK A STURDY SHELTER SUCH AS A BASEMENT OR INTERIOR ROOM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

LAT...LON 4090 9493 4058 9492 4058 9450 4090 9449

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:54 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 17, 1:54 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
154 PM CDT SUN JUN 17 2001

SHORT TERM...
SYNOPTIC AND MESOSCALE TRENDS ARE VERY COMPLEX TODAY, MAKING
DIFFICULT FORECAST.  SMALL MCS IN SC IA SHOULD CONTINUE TO TURN INTO
MO.  SURFACE PRESSURE FALL CENTER HAS BEEN TRACKING FROM SD INTO WC
IA, NOW CENTERED NEAR OMA.  THIS IS REFLECTIVE OF THE STRENGTHENING
WARM ADVECTION OCCURRING AS LLJ STARTS TO INCREASE AGAIN THROUGH KS
INTO EASTERN NE AND WESTERN IA.  MOIST PLUME NOTED ON WATER VAPOR
IMAGERY IS NOW AIDING HIGH BASED CONVECTION, WITH CONSIDERABLE
LIGHTNING NOW W OF OMA.  THIS WILL HAVE TO BE WATCHED CLOSELY AS OAX
POINTED OUT IN COORD CALL, TO SEE IF THIS CAN ENTRAIN VERY CAPPED,
BUT UNSTABLE SURFACE AIR NOW FEEDING UP FROM KS.  EXPLOSIVE
DEVELOPMENT COULD OCCUR IF THIS IS THE CASE.  SYNOPTIC BOUNDARY
APPEARS TO BE SETTING UP FROM JUST N OF SUX ACROSS NORTHERN IA WITH
BACKING SFC WINDS FURTHER N.  I EXPECT CLUSTER OF CONVECTION TO
DEVELOP IN THE SUX/FSD AREA ALSO BETWEEN 21-00Z, TRACKING INTO WC
AND CENTRAL IA, IN AGREEMENT WITH CORFIDI VECTORS AND SPC OUTLOOK.
HAIL AND EVEN DRY MICROBURSTS MAY BE MAIN CONCERNS INITIALLY, EXCEPT
NEAR THE SURFACE BOUNDARY.  AIR MASS SHOULD MOISTEN BY THIS EVENING
INCREASING THE TORNADO THREAT NEAR THE SYNOPTIC BOUNDARY AND ANY
OUTFLOW.  AFTER COORDINATION WITH OAX/FSD/MPX/ARX/DVN, MAY NEED TO
ISSUE FFA CENTRAL AND N, BUT WILL CONTINUE TO MONITOR SHORT TERM
TRENDS AND ANY SPC MCDS THAT MAY BE ISSUED.  A SECONDARY MCS APPEARS
LIKELY IN SD WHICH MAY SKIRT THE N COUNTIES ON MONDAY MORNING AS IT
MOVES WITH THE MID LEVEL WINDS TOWARD MN/WI.

LONGER TERM...
MESOSCALE BOUNDARIES WILL PLAY A STRONG ROLE IN THE FORECAST ON
MONDAY.  I BELIEVE THAT AS LOW AND MID LEVEL FLOW INCREASES, IT
SHOULD PUT A MOVE ON THE MCS ACTIVITY E OF OUR CWA, ALLOWING FOR
CLEARING AND MIXING TO OCCUR.  THIS MAY ALLOW FOR STRONG HEATING AND
WARMER THAN GUIDANCE HIGH TEMPS AS +24C 850 MB AIR MOVES IN, LIKELY
CAPPING ATMOSPHERE THROUGH LATE AFTERNOON, YET AGREE WITH SPC
OUTLOOK GIVEN INCREASING CONVERGENCE LATE, ESPECIALLY CENTRAL AND SW
ZONES.  HEAVY RAIN/FF THREAT MAY BE HIGHER THAN TONIGHT WITH 850-500
MB FLOW BECOMING ALIGNED MORE PARALLEL TO FRONT.  WILL KEEP LOWER
POPS N AND HIGHER POPS S MONDAY NIGHT.  WITH 850MB FRONT IN SOUTHERN
IA WITH DEW POINTS STILL AROUND 8C, ANOTHER WAVE OF CONVECTION STILL
POSSIBLE S.  WILL KEEP POPS LOW IN NORTHERN SECTIONS TUE.

EXTENDED...
WED FORECAST STILL MUDDY AS WELL WITH CANADIAN MODEL HOLDING
BOUNDARY IN PLACE, WHILE AVN/MRF PUSH IT S.  WILL HOLD ONTO CURRENT
POPS.  AGREE WITH ENSEMBLE POPS AND AVN/MRF KEEPING LATTER PART OF
WEEK DRY AND MILD FOR LATE JUNE.  MAY HAVE SOME UNORGANIZED COLD POOL
CONVECTION THIS WEEKEND AS CLOSED LOW DEVELOPS IN GREAT LAKES/OHIO
VALLEY, BUT WILL KEEP DRY FOR NOW UNTIL THAT BECOMES A MORE
CONFIDENT SOLUTtION.

.DSM...NONE

KULA

In the hours before

Special weather statement, Jun 17, 3:05 PM CDT, 1 hour 50 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
305 PM CDT SUN JUN 17 2001

...SEVERE WEATHER POSSIBLE IN NORTHERN AND WESTERN IOWA LATE THIS
AFTERNOON...

A SEVERE WEATHER WATCH MAY BE ISSUED IN NORTHWEST IOWA IN THE NEXT 1
TO 2 HOURS.  POTENT INSTABILITY AND HIGH WIND SHEAR ALONG AND NEAR A
WARM FRONT IN NORTHERN IOWA INTO NORTHEAST NEBRASKA WILL AID THE
DEVELOPMENT OF THUNDERSTORMS.  ANOTHER AREA OF THUNDERSTORMS MOVING
INTO WESTERN IOWA FROM NEBRASKA IS ALSO BEING AIDED BY STRONG
INSTABILITY...AN UPPER LEVEL DISTURBANCE AND INCREASING HIGH LEVEL
MOISTURE.  THESE STORMS COULD INTENSIFY RAPIDLY LATE THIS AFTERNOON
AS LOW LEVEL WINDS IN THE ATMOSPHERE CONVERGE IN THIS PART OF THE
STATE AND LOWER LEVEL MOISTURE INCREASES.  LOCALLY HEAVY RAINS WILL
BECOME A THREAT AS WELL OVERNIGHT...ESPECIALLY OVER THE NORTHERN
HALF.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>035-038-039-044>046-181100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CARROLL-CERRO GORDO-
CRAWFORD-EMMET-FRANKLIN-GREENE-GRUNDY-HANCOCK-HUMBOLDT-KOSSUTH-
PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON...ESTHERVILLE...
FORT DODGE...MASON CITY...WATERLOO AND WAVERLY
305 PM CDT SUN JUN 17 2001

* EVENT TIMING... NOW THROUGH THE OVERNIGHT HOURS.

* THREAT CATEGORIES...
     TORNADO.......... MODERATE
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE.

IAZ036-037-047>050-057>062-070>075-081>086-092>097-181100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA
FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...
OTTUMMWA...PELLA...PERRY AND WEBSTER CITY

305 PM CDT SUN JUN 17 2001

* EVENT TIMING... 6 PM THROUGH MIDNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

KULA

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA. GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 11:39 PM CDTSevere Thunderstorm WarningDMXAppanoose31 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.